Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
185 Doctors are Online

Took medicine for pcos and insulin resistance. Losing weight and getting diarrhea. Worried for cancer

Aug 2012
User rating for this question
Very Good
Answered by

Practicing since : 1999
Answered : 362 Questions
I am a 48 year old female. In 2005 I was diagnosed with polycystic ovarian syndrome and insulin resistance. I put on all sorts of weight, and was up to 205 pounds in May, 2012. My family doctor put me on metformin, which I took for years up until last XXXXXXX In XXXXXXX 2012, I began to experience diarrhea and abdominal pain. In July I saw my gastroenterologist. By then, I was down to 196 lbs. He did an upper endoscopy, a colonoscopy, and a CT scan of my abdomen, all of which came back negative. The gastroenterologist put me on Lomotil and Imodium for the diarrhea and it eventually subsided. I blamed the metformin for my diarrhea and asked my GP if I could go off it if I could get my insulin resistance under control with diet and exercise. He agreed.
In August, 2012 I started the South Beach Diet. I began to lose, on average, 12 pounds a month. In October I injured my foot and could no longer exercise, so I began to restrict my caloric intake to 600-750/800 calories a day. I ate fruits, vegetables, and whole grains. No sweets, little sugar, all very low glycemic index. I went off birth control pills and Zyprexa and lowered the amount of antidepressants I take per day.
Last week I had routine bloodwork done by my GP and my calcium came back at 10.8. My albumin was 4.7. My GP “corrected” my calcium to 10.2 and said it was normal. I am down to 129 pounds and still losing, even though I am trying to eat more. I have little appetite. I find that when I eat more I have diarrhea and feel guilty. I talked my GP into retesting my calcium and testing my PSH and I will have those results Monday.
Is the type of weight loss I have experienced normal given my diet, or should I be worried about cancer? What about hyperparathyroidism?
Posted Sat, 16 Feb 2013 in General Health
Answered by Dr. Madhuri Patil 9 hours later
Hi there.

You have mentioned your latest thyroid tests are normal and so we cannot blame them for your diarrhea and continuation of weight loss.
When you say you are trying to eat more, do your calories measure upto at least 1400 Kcal/ day? If not then that is one of the reasons for continuation of weight loss.
The calcium seems to be ok at this stage. Feeling thristy and urinating a lot is one of the symptoms of hyperparathyroidism. Did you notice anything like that? Did you ever have urinary stones? Did you also have serum Phosphate level and alkaline Phosphatase (ALP) reports with you? All these answers will tell us if you should worry for the 'near highest range value' of your calcium or possible hyperparathyroidism.
For the diarrhea, get your Hemoglobin, total WBC count, differential counts, ESR tests done and let me know. Your fear of cancer will also be partially cleared in this. But you had done CT and US of abdomen with endoscopy and colonoscopy recently (June 2012) and I am really not thinking in terms of cancer.
Till that try to eat soft and mixed diet with upto 60% carbs, 15% proteins and rest of it fat mixed with low vegetable and fruit fibers.
I shall wait for your reports. Take care.
Above answer was peer-reviewed by
Follow-up: Took medicine for pcos and insulin resistance. Losing weight and getting diarrhea. Worried for cancer 8 hours later
Thank you for the reply. My alkaline phosphatase was 58, which is normal. My hemoglobin was 13.3, WBC was 8.1, all normal. I do not feel thirsty or urinate a lot. I do not eat 1400 calories a day; more like 750. I have no history of urinary stones. Was my doctor right in correcting the calcium, given that my albumin was 4.7? I thought it was only right to do calcium correction when the albumin is below 4.0.
BTW, had CBC with Diff and PLT and all was normal except RDW was 15.4%. I am afraid and feel guilty when I eat more and am beginning to wonder if I have an eating disorder of some type. I also have much anxiety and have to take lots of pills to sleep.
Answered by Dr. Madhuri Patil 1 hour later
The calories are certainly too low for you making it difficult to retain weight.
You are right about the correction of calcium but you have not mentioned the phosphorous levels again.
I still suggest you to repeat the calcium test with phosphorous levels. Go fasting for this test. If the calcium is again more then get ionised calcium done to see that it is genuinely high. Once it is confirmed to be high then you need to do serum Parathyroid levels (PTH). If they are high, you need to do a nuclear scan (sestamibi scan) of your parathyroid which will confirm why the parathyroid is hyperfunctioning.
In my opinion you also see a counselor to check if you would need to talk to a psychiatrist. I know a few cases where the patients restrict calories too much and then cannot get back to routine eating habits as if their stomach has been sealed. But in your case if anxiety symptoms are bothering you along with less food intake then please do not hesitate to see one for better idea.
Let me know your repeated calcium and Phosphorous levels done in fasting state. Shall be able to guide you further based on that. Take care.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to

The user accepted the expert's answer

Ask a Doctor Now

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor